Open Access Case Study

Anabolic Steroids in a Contest Preparation of the Top World-Class Bodybuilder

Igor Z. Zubrzycki, Magdalena Wiacek, Bartosz Trabka, Zbigniew Ossowski

International Journal of Medical and Pharmaceutical Case Reports, Page 1-8
DOI: 10.9734/IJMPCR/2015/19355

Aims: The aim of this study was to assess adverse effects of self-administration of anabolic androgenic steroids (AAS) by a world-class bodybuilder.

Study Design: It is an overt observational research performed on a top-class bodybuilder before, between, and after world-class competitions.

Methodology: We monitored: (1) cardiovascular health using total cholesterol, triglyceride, high-density lipoprotein, and low-density lipoprotein levels, systolic blood pressure and diastolic blood pressure, creatine phosphokinase concentration, and total fat tissue percentage; (2) hepatic health using aspartate aminotransferase, alanine transaminase, bilirubin, and serum albumin levels; (3) renal health using urea and serum creatinine concentrations, (4) health of a musculoskeletal apparatus using concentration of lactate dehydrogenase and an average bone mineral density of both Trochanters.

Results: The results of this study did not confirm the earlier reports indicating possible detrimental influence of AAS on hepatic and cardiovascular health.

Conclusions: When ruminating on the results of this study one has to take into consideration the fact that the subject has been continuously self-administering AAS for the last 16 years. From this perspective the observed detrimental changes are not as severe as suggested previously. Health related changes outlined in this study should also be contemplated form an objective and a subjective point of view. Objectively, we have to admit that use/abuse AAS may increase a risk of cardiovascular and hepatic diseases. Form a subjective point of view, administration of AAS not only increases self confidence but also, in the case of competitive bodybuilding, has a clear financial weight.

Open Access Case Study

Vascular Events during Chemotherapy in Treatment of Germ Cell Testicular Cancer

Ahmed Mahfouz, Nahla Mousa, Ashraf Fawzy, Jassim Al Suwaidi, Nisrine El Muabby, Shaban Mohammed

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2015/20196

Introduction: We report a case of acute myocardial infarction and acute cerebral infarction during treatment with bleomycin, etoposide, and cisplatin (BEP) regimen for germ cell testicular cancer.

Case Presentation: A 28 year old smoker man diagnosed with germ cell testicular cancer without any history of ischemic heart disease complained of sudden chest pain on day 6 of his second cycle of chemotherapy. His electrocardiogram showed Q waves (Lead V1–V3) and T wave inversion (Lead V1–V3). He underwent primary percutanoeous coronary intervention (PCI) to the proximal left artery descending (LAD) lesion (95%) with thrombus aspirated with export catheter and predialated with percutaneous transluminal coronary angioplasty (PTCA) and bar metal stent (BMS) deployed in the LAD.

One week later; the patient developed left sided weakness and ptosis of left eyelid. Magnetic resonance angiography and venography to the head and neck showed total occlusion of left vertebral artery.

Discussion: Acute MI and cerebral infarction are uncommon in young man without cardiovascular risk factors such as hypertension, diabetes, or dyslipidemia. Thromboembolic events (TEEs) are more likely in our case presented without significant risk factors; which was confirmed in our case by coronary angiography.

Consclusion: Thromboembolic events are adverse events associated with chemotherapy treatment that may need further attention in regard to the initial prevention including pharmacological prophylaxis and possibility of an alternative regimen particularly in patients with testicular germ cell tumor.

Open Access Case Study

New Onset Generalized Tonic Clonic Seizures after Intravenous Tramadol with Ondansetron

Jyotirmay Kirtania, Shreyasi Ray

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2015/20482

Aims: Tramadol hydrochloride is a centrally acting opioid analgesic. Ondansetron is a selective serotonin receptor (5-HT3) antagonist, primarily used for prevention and treatment of drug-induced and postoperative nausea and vomiting. Tramadol and ondansetron have reported good safety profile in the recommended doses. These two drugs are commonly co-administered. This study aims to highlight a rare but severe adverse effect of co-administration of intravenous tramadol with ondansetron.  

Presentation of the Case: A 42-year-old female without prior history of seizure disorder or chronic drug use or acute metabolic or electrolyte disturbances, received tramadol 100 mg with ondansetron 8 mg intravenously before general anesthesia. Within six minutes of the injections, she developed generalized tonic clonic seizures. Seizures were immediately terminated with propofol 50 mg, followed by mask ventilation, tracheal intubation and controlled ventilation. She had an uneventful recovery from surgery under general anesthesia and was later discharged home in a favorable condition. Postoperative MRI brain and EEG were normal.

Discussion: Tramadol is known to precipitate seizures at higher than recommended doses. Patients with prior seizure disorders and patients receiving selective serotonin re-uptake inhibitors (SSRIs), serotonin-norepinephrine reuptake inhibitors (SNRIs), tricyclic antidepressants, antipsychotics can also have seizures precipitated by tramadol. Our patient received a normal dose of tramadol; neither had she any known risk factors for seizures, nor any prior seizure disorder. She did not receive any drug that adversely interacts with tramadol or ondansetron to precipitate seizure, except the co-administration of normal doses of intravenous tramadol with ondansetron. 

Conclusion: We conclude that intravenous tramadol with ondansetron at recommended doses can precipitate seizures even in a patient without underlying seizure disorder.

Open Access Case Study

The Manifestations of Macrophage Activation Syndrome: A Case Report

Mandana Khodashahi, Zahra Mirfeizi, Naser Tayyebi Meibodi, Mohammad Reza Hatef

International Journal of Medical and Pharmaceutical Case Reports, Page 1-6
DOI: 10.9734/IJMPCR/2015/18921

Introduction: Macrophage Activation Syndrome (MAS) is a rare and life-threatening complication of various chronic rheumatic diseases. It is associated with systemic-onset juvenile idiopathic arthritis (SoJIA).

Case Report: A 19-year old woman was referred to our hospital with a history of fever, sweating, anorexia, and pancytopenia, due to her persistent fever; she was admitted in the infectious disease department. Bone marrow aspiration and biopsy findings were suggestive for MAS associated with SoJIA or Still's disease. She showed a remarkable response to treatment after Hydrocortisone and cyclosporine.

Conclusion: MAS can occur within a few days after overt manifestations of the primary disease. Our patient developed MAS symptoms rapidly. MAS might be predictor to rheumatic diseases.

Open Access Case Study

Intravenous Bisphosphonate Therapy in the Adult Patient with Osteogenesis Imperfecta: A Literature Review and Case Report

Haydn James Taylor, Stephanie Cox, Jennifer Georgina Martins, Michael O'Halloran

International Journal of Medical and Pharmaceutical Case Reports, Page 1-5
DOI: 10.9734/IJMPCR/2015/19425

Osteogenesis Imperfecta (OI) defines a group of genetically varied connective tissue disorders where intravenous bisphosphonate (BP) therapy is common to manage the associated bone fragility. Due to this bone fragility, there is potential for these patients to be regarded as a high-risk group for BP-related osteonecrosis of the jaw (BRONJ). First documentation of BRONJ was in 2003; however few reports discuss the risk of BRONJ relative to BP therapy in patients with OI. Of these reported cases of BRONJ, all have been recorded in patients sixty years and over.  As yet, no literature is available to show if OI in adults increases the risk of BRONJ. In this case, a 59-year-old male, receiving intravenous BP therapy for OI, underwent multiple dental extractions under local anesthesia. At subsequent review appointments, no clinical signs of BRONJ were detected.